Recognition and treatment of Local Anesthetic Toxicity

Jennifer Nopoulos, MSNEd, RN, CPAN

6/28/2020


In the current peri-operative climate of utilizing multi-modal pain relief methods, local anesthetics have taken on a prominent role in the prevention and treatment of post-operative pain. Local anesthetics are highly safe and effective. An estimated 1% of patients may develop toxicity symptoms, and since local anesthetic systemic toxicity (LAST) can be fatal, early recognition and treatment is essential (Fencl, 2015). In addition to inadvertent direct intravascular injection, LAST can occur in patients with low muscle mass, older patients, those with heart disease, renal or hepatic problems, or when excessively high doses of anesthetic are injected into highly vascular tissue (Fencl, 2015 & Kapitanyan & Vearrier, 2019).


Signs and symptoms of LAST can occur in the operating room or in the PACU, as they can appear immediately or up to 30-60 minutes after the injection (Fencl, 2015.) Both central nervous system (CNS) and cardiovascular system signs can be assessed, including tinnitus, metallic taste, dizziness, confusion, seizures, tachycardia, increased blood pressure, dysrhythmias, and can progress to cardiovascular collapse (Fencl, 2015, American Heart Association 2015). Absence of seizures does not rule out LAST, as half the cases display only cardiovascular toxicity (Kapitanyan & Vearrier, 2019). The mechanism which causes these reactions is the drug’s alteration of cellular sodium channels, reducing action potentials and nerve conduction (American Heart Association, 2015). Specific to the myocardium, this can also cause bradycardia, re-entrant dysrhythmias, ventricular dysrhythmias, or asystole (Vijay, Mitra, & Jamil, 2013). Initial subjective symptoms such as metallic taste can be missed due to sedative and general anesthesia administration.


The American Heart Association (2015) discussed the use of intravenous lipid emulsion (ILE) in its Guidelines update to treat the cardiovascular dysrhythmias associated with local anesthetics since typical dysrhythmia treatment had proven ineffective. The injected lipids encompass the anesthetic by forming a sequestered compartment in the serum, reducing the amount of anesthetic in central nerve and heart tissues. Dose recommendations are an initial bolus of a 20% lipid emulsion: 1.5 mL/Kg, followed by an infusion of 0.25 mL/Kg/min. If symptoms persist, the bolus can be repeated and the infusion doubled (Gitman, Fettiplace, & Weinberg, 2020, Vijay et al. 2013).


Prevention starts with the pre-operative RN recognizing those patients most at risk for LAST. For the anesthesia provider, the American Heart Association (2015) recommends constant cardiovascular and neurological monitoring during injection, careful dose calculation, slow injection, use of ultrasound to guide administration, and using a local anesthetic with epinephrine (if safe for the patient) to allow for early detection of systemic absorption. The PACU RN should take careful note of the anesthesia provider’s report as to type of anesthetic used, volume, injection site, and any difficulty or signs indicating LAST. Signs and symptoms indicating LAST should be reported to the anesthesia provider immediately. PACU staff should support ventilation as needed, avoid using lidocaine to treat ventricular dysrhythmias, treat seizures with a benzodiazepine, and prepare for administration of ILE (Gitman et al. 2020, Wadlund, 2017).



References

American Heart Association (2015). Guidelines. Circulation. American Heart Association. Dallas, Texas.


Fencl, J.L. (2015, June), Local anesthetic systemic toxicity: Perioperative implications. AORN, Volume 101, 6. 698-700.

Doi.org/10.1016/j.aorn.2015.03.002


Gitman, M., Fettiplace, M., & Weinberg, G. (2020). Local anesthetic systemic toxicity.

NYSORA, retrieved from https://www.nysora.com/foundations-of-regional-anesthesia/complications/local-anesthetic-systemic-toxicity/


Kapitanyan, R., & Vearrier, D. (Jan 09, 2019). Local anesthetic toxicity. Retrieved from

https://emedicine.medscape.com/article/1844551-overview


Vijay, B.S., Mitra, S. & Jamil, S.N.(2013 Jan-April). Refractory cardiac arrest due to inadvertent intravenous

injection of 0.25% bupivacaine used for local infiltration anesthesia. Anesthesia Essays and Researches.

Doi: 10.4103/0259-1162.114020


Wadlund, D.L. (2017, Nov). Local Anesthetic Systemic Toxicity. AORN, volume 106, 5. 367-374.

Doi.org/10.1016/j.aorn.2017.08.015



Recent Posts

See All

Negative Pressure Pulmonary Edema in the PACU

Jennifer Nopoulos, MSNEd, RN, CPAN April 2020 Pulmonary edema from heart failure is a common pathology familiar to almost every RN, as opposed to Negative Pressure Pulmonary Edema (NPPE), with its uni

The Arizona Perianesthesia Nurses Association is a non-profit organization which is a state component
of the American Society of PeriAnesthesia Nurses ( ASPAN ).
Arizona PeriAnesthesia Nurses Association

Email: info@azpana.org